Nebraska, 2010Strong Wind in Nebraska, April 13, 2010
April 13, 2010 · NWS OAX · 1 event in 1 county or zone
Deep low pressure over Wyoming brought strong southerly winds to eastern Nebraska. Sustained winds of 25 to 35 mph with gusts of 40 to 50 mph were common.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low pressure over Wyoming brought strong southerly winds to eastern Nebraska. Sustained winds of 25 to 35 mph with gusts of 40 to 50 mph were common. These winds caused isolated damage across the region, most notably a large livestock shed which was destroyed with the debris scattered across Highway 70 west of Elgin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 13, 1:47 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Apr 13, 1:47 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
247 PM CDT TUE APR 13 2010
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. COLD FRONT ACROSS
WESTERN NEBRASKA AND ASSOCIATED THUNDERSTORM CHANCES OVER THE NEXT
FEW DAYS ARE THE PRIMARY CONCERNS. MODELS SEEM TO BE IN GENERAL
AGREEMENT THAT THIS FRONTAL BOUNDARY WILL PUSH EAST OVERNIGHT...
BRING ALONG WITH IT A CHANCE FOR THUNDERSTORMS. HOWEVER...FEEL
THAT PRECIPITATION WILL LIKELY NOT REACH THE CWFA UNTIL AFTER
MIDNIGHT...AND WILL LIKELY NOT REACH SOUTHWEST IOWA AND SOUTHEAST
NEBRASKA AT ALL UNTIL WEDNESDAY. THE FRONT ALSO APPEARS TO WASH
OUT INITIALLY...WITH ONLY THE MOIST/INSTABILITY AXIS REMAINING BUT
STALLING OUT ALONG INTERSTATE 80. THE MOIST PLUME THEN REMAINS IN
THE REGION WEDNESDAY NIGHT...AND MAY EVEN DRIFT SLIGHTLY NORTH.
THE RESULTANT CORRIDOR OF PRECIPITATION WILL LIKELY BE FAIRLY
NARROW...WITH A SHARP CUTOFF TO THE PRECIPITATION ON THE
NORTH/SOUTH SIDE. A SECONDARY COLD FRONT ARRIVING ON THURSDAY
SHOULD THEN SWEEP THE MOIST PLUME SOUTHWARD THROUGH THE
REGION...AND INTO KANSAS AND MISSOURI BY DAYBREAK FRIDAY.
HAVE OPTED TO INCREASE POPS INTO THE LIKELY CATEGORY WITHIN THE
AXIS OF THE MOISTURE/INSTABILITY PLUME...DRIFTING NORTH/SOUTH WITH
TIME. OVERALL SEVERE THREAT SEEMS LOW DURING THE NEXT COUPLE OF
DAYS SINCE THE FORECAST WIND SHEAR IS EXPECTED TO BE SUBSTANTIALLY
LOWER THAN IT PRESENTLY IS ACROSS WESTERN NEBRASKA...BUT MANY AREAS
SHOULD SEE AT LEAST SOME RAINFALL WITH BRIEF HEAVY DOWNPOURS
NOTED.
.LONG TERM...FRIDAY THROUGH TUESDAY. HIGH PRESSURE BUILDING SOUTH
OUT OF THE UPPER MISSISSIPPI RIVER VALLEY...COMBINED WITH RIDGING
ALOFT SHOULD YIELD A FEW VERY PLEASANT DAYS ON FRIDAY THROUGH SUNDAY
WITH LIGHT EASTERLY WINDS AND NEARLY IDEAL TEMPERATURES IN THE
MID/UPPER 60S. BEYOND THEN...FORECAST BECOMES QUITE UNCERTAIN DUE
TO MODEL INCONSISTENCIES. THE ECMWF MAINTAINS THE RIDGE WITH
ENERGY GOING BOTH NORTH/SOUTH OF THE REGION... RESULTING IN DRY
CONDITIONS WITH A SOUTHERLY FLOW DEVELOPING. THE GFS AND ITS
ENSEMBLE MEANWHILE ALLOWS A SHORT WAVE TO BREAK DOWN THE RIDGE AND
MOVE INTO THE CENTRAL PLAINS WHICH WOULD BRING ANOTHER CHANCE OF
RAIN TO THE AREA. THERE IS SOME SUPPORT FROM THIS FROM THE GEM
MODEL...WHICH SOMEWHAT MAKES SENSE SINCE THE RIDGE IS NOT
IMPRESSIVELY STRONG. HOWEVER...FOR NOW GIVEN THE MODEL
INCONSISTENCIES PRESENTED... AND THE STRONG CONSISTENCY SUGGESTED
BY THE ECMWF...WILL LIKELY MAINTAIN A DRY FORECAST FOR
MONDAY/TUESDAY UNTIL BETTER MODEL AGREEMENT IS REALIZED.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
VFR CONDITIONS SHOULD PERSIST AT ALL SITES THROUGH THE PERIOD. WINDS
WILL BE THE MAIN FORECAST CONCERN AS A TIGHT EAST WEST PRESSURE
GRADIENT CONTINUES TO RESIDE ACROSS THE REGION. THROUGH THIS EVENING
A LARGE UPPER LEVEL LOW PRESSURE CENTER WILL MOVE NORTHWARD THROUGH
EASTERN MONTANA...ADVANCING A COLD FRONT EASTWARD ACROSS NEBRASKA
THIS EVENING. TIGHTENING OF THE PRESSURE GRADIENT AHEAD OF THE FRONT
WILL KEEP SOUTH WINDS STRONG AT 20 TO 25 KTS GUSTING TO NEAR 40 KTS.
AS THE FRONT MOVES THROUGH THERE IS A CHANCE FOR SCATTERED SHOWERS
ACROSS THE AREA LATE TONIGHT INTO WEDNESDAY. INTRODUCED -RA AT KOFK
AT 06Z AND AT 13Z FOR KOMA AND KLNK. HAVE HELD OFF MENTIONING TSRA
AT THIS TIME...BUT HAVE PLACED CB AS CONVECTIVE DEVELOPMENT IS A
POSSIBILITY. GUIDANCE IS ALSO HINTING AT POSSIBLE LLWS LATE TONIGHT.
HOWEVER...HAVE LEFT OUT MENTION OF LLWS AT THIS TIME...GIVEN
FORECAST SOUNDINGS REVEAL LITTLE TO NO DECOUPLING OF THE BOUNDARY
LAYER...AND SURFACE WINDS APPEAR TO REMAIN NEAR 15 TO 20 KTS OVER
NIGHT AT ALL SITES...THIS WILL NEED TO BE ADDRESSED AT THE 00Z
ISSUANCE.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ011-012-016>018-
030>032-042-043-050-065-078-088.
IA...NONE.
&&
DEWALDHazardous weather outlook, Apr 13, 4:07 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
507 PM CDT TUE APR 13 2010
NEZ011-012-016>018-030>032-042-043-050-065-078-088-140000-
ANTELOPE-BOONE-BUTLER-CEDAR-COLFAX-JEFFERSON-KNOX-MADISON-PIERCE-
PLATTE-SALINE-SEWARD-STANTON-WAYNE-
507 PM CDT TUE APR 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM THIS EVENING WITH
SOUTH WINDS OF 25 TO 35 MPH AND GUSTS OF UP TO 45 MPH.
THERE IS A CHANCE FOR THUNDERSTORMS TOWARD MIDNIGHT AS WELL AS
ON WEDNESDAY. SEVERE STORMS ARE NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THE CHANCE FOR THUNDERSTORMS CONTINUE WEDNESDAY NIGHT THROUGH EARLY
FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.
IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-044-045-051>053-
066>068-089>093-140000-
BURT-CASS-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JOHNSON-
LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-
PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SARPY-SAUNDERS-SHELBY IA-THURSTON-
WASHINGTON-
507 PM CDT TUE APR 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...
WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND
SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND WEDNESDAY
THERE IS A CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT AS WELL AS ON
WEDNESDAY. SEVERE STORMS ARE NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
THE CHANCE FOR THUNDERSTORMS CONTINUE WEDNESDAY NIGHT THROUGH EARLY
FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.
DEE
Strong Wind, Antelope
- When
- April 13, 5:00 PM CST
- Where
- Antelope forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Sustained southerly winds of 25 to 35 mph with gusts of around 50 mph destroyed a large livestock shed west of Elgin with the debris scattered across Highway 70. These winds started around noon CDT and lasted well into the evening. The time of the damage was estimated.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, April 13, 20101 injured · $65,000 · 1 in hail · 4 events
- High Wind in Nebraska, April 13, 2010$45,000 · 60 kt wind · 18 events
- Flash Flooding and Debris Flows in Puerto Rico, April 13, 2010$45,000 · 7 events
- Winter Storm in Montana, April 13 to 14, 201020 events
- High Wind in South Dakota, April 13, 201061 kt wind · 18 events
- High Wind in Kansas, April 13, 2010$15,000 · 56 kt wind · 7 events
- Hail and Damaging Wind in Nebraska, April 13, 2010$15,000 · 1 in hail · 4 events
- High Surf in Hawaii, April 13 to 14, 201011 events
- Frost and Freeze in New York, April 13, 20108 events
- Hail and Damaging Winds in South Dakota, April 13, 20101 in hail · 7 events
- Hail in Colorado, April 13, 20101.25 in hail · 6 events
- Damaging Winds in South Dakota, April 13, 2010$10,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218452.